MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SYN F/T BRCH SZ 16; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. SYN F/T BRCH SZ 16; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71366716
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/24/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a thr, the size 16 broach connector broke while the surgeon was trying to take out the broach stem after trailing.The piece that connects to the broach handle broke off and the broach stem remained in the patient¿s femur.The surgeon was able to make a small incision and remove the broach stem with a bone hook.There was a delay reported of 10 min.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The connection post on the device fractured off and was not returned.The device was manufactured in 2001 and exhibits signs of extensive wear / usage.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The medical investigation concluded that, per product evaluation, the approximately 18-year-old device exhibits signs of extensive wear / usage.It was communicated that the broach stem was removed in its entirety, within a 10-15 minute surgical extension, with no harm to the patient, and a ¿good outcome with the surgery¿.No patient harm resulted and no foreign body was retained; therefore, no further medical assessment is warranted at this time.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
SYN F/T BRCH SZ 16
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9216088
Report Number1020279-2019-03699
Device Sequence Number13539460
Product Code JDI
UDI-Device Identifier03596010429698
UDI-Public03596010429698
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/13/2011
Device Catalogue Number71366716
Device Lot Number01BM07330
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 09/24/2019
Supplement Date Received by Manufacturer09/24/2019
Initial Report FDA Received Date10/21/2019
Supplement Report FDA Received Date10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;